Hypotension and Bradycardia in the Poisoned Patient

Welcome to the Kings County/SUNY Downstate toxicology blog series. In our first case, we will discuss the differential diagnosis and management of the poisoned patient who presents with hypotension and bradycardia.

Case
A 23 year old female is brought in by EMS after an intentional overdose. She reports taking a “handful of pills” that she found in a friend’s house but does not know what pills they are and the container is unavailable. On exam, she is ill-appearing with the following vital signs: HR 38/min; BP 74/48 mmHg; RR 12/min; Temp: 98.3° F; fingerstick glucose is 230mg/dL; and oxygen saturation is 100% on room air. She is awake and alert, her skin and pupillary exams are normal, and an ECG shows sinus bradycardia with narrow QRS, normal QTc, and no abnormal ST-T morphology.

What poisonings cause hypotension and bradycardia? What are the top toxicological causes on your differential for this patient?
The differential diagnosis for hypotension and bradycardia in the poisoned patient includes ingestion of antihypertensives (mainly calcium channel blockers, beta blockers, and centrally acting alpha-2 agonists), cardioactive steroids, and anything that causes the cholinergic toxidrome. Most other toxic ingestions that cause hypotension have an associated tachycardia. Bradycardia is occasionally seen in severe intoxication with opioids and sedative hypnotics and is associated with alteration in consciousness, obtundation, or coma. The cholinergic toxidrome should be apparent on physical exam; this post series will focus mainly on antihypertensive and cardioactive steroid poisoning.

 
What non-toxicological causes must you consider in all patient with hypotension and bradycardia?

Important non-toxicological causes of hypotension and bradycardia that should be considered, especially when the history is unclear, include hyperkalemia, hypothyroidism, sinus node dysfunction, atrioventricular block, and myocardial infarction with cardiogenic shock.

 
In the next few weeks, we will discuss in detail the presentation and management of the poisoning that are in our differential.

——
Hypotension and Bradycardia in the Poisoned Patient
Post 1: Case and Differential Diagnosis
Post 2: Beta-Adrenergic Antagonists
Post 3: Calcium Channel Antagonists

Leave a Reply

Your email address will not be published.